Alert archive / Kentucky / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 193, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at Jul 13, 2004, 11:53 PM EDT for Bell County, Harlan County, Kentucky. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 13, 2004, 11:53 PM EDT (03:53 UTC)
- Expired
- Jul 14, 2004, 12:30 AM EDT
- In force
- 37 min
- Issued by
- NWS Jackson, KY
- Area
- Counties, with a storm outline in the text
Counties Bell County, KY, Harlan County, KY
The radar
The Knoxville radar (KMRX), 70 km from the middle of the area, began a volume at 03:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 3.9 hours before the alert went out and 292 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2877 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 1306 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 63 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.5
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 5:10 PM EDT, 6 hours 43 minutes earlier.
Area forecast discussion, Jul 13, 5:10 PM EDT, 6 hours 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 510 PM EDT TUE JUL 13 2004 .DISCUSSION... BIGGEST CONCERN FOR THIS FORECAST IS THE EVOLUTION OF SEVERE WX POTENTIAL TONIGHT INTO EARLY WEDNESDAY. CONDITIONS ARE CERTAINLY RIPE UPSTREAM WITH ONGOING SEVERE CONVECTION ALREADY OVER ILLINOIS. WE DO NOT HAVE THE SAME EXTREME INSTABILITY PRESENT HERE...BUT STILL IT WILL NOT BE ANYTHING TO LAUGH AT OVERNIGHT WITH ELEVATED INSTABILITY FORECAST BY BOTH THE ETA AND GFS TO GO TO THE -6 TO -8 LI RANGE BY WED MORNING. FAVORABLE LEFT EXIT REGION OF UPPER JET WILL OFFER SUPPORT AS COLD FRONT APPROACHES. TIMING IS A BIT OF AN ISSUE. IF THE IL SYSTEM ARRIVES HERE...IT WOULD BE MUCH SOONER TONIGHT THAN WHAT WOULD BE EXPECTED FROM THE SYNOPTIC SCALE SYSTEM. HAVE CONTINUED THE MENTION OF SEVERE THREAT IN FORECAST. GUIDANCE MOS POPS FOR THIS EVENT SEEM TOO LOW (IN FACT...THE ETA DID NOT EVEN PICK UP ON THE PRECIP IN IL TODAY). HAVE OPTED TO GO ABOVE GFS MOS GUIDANCE FOR ALL BUT THE SOUTHWEST PORTION OF THE FORECAST AREA. HIGHEST POPS TONIGHT WILL BE IN THE NORTH NEAR 50%...AND HIGHEST ON WEDNESDAY IN THE SOUTHEAST NEAR 40%. ANY LINGERING CONVECTION WILL END ON WEDNESDAY AS THE COLD FRONT SWEEPS THROUGH...WITH MOST AREAS BEING DRY IN THE AFTERNOON. MORE COMFORTABLE AIR THEN RESIDES OVER THE AREA THROUGH FRIDAY...AS SURFACE HIGH PRESSURE CURRENTLY OVER THE NORTHERN PLAINS GLIDES TOWARD THE TN VALLEY BY FRIDAY MORNING...AND A SUBSTANTIAL EASTERN U.S. TROUGH HOLDS PLACE. EXTENDED PERIOD ON SATURDAY BEGINS WITH ESTABLISHED EASTERN TROUGH/WEST RIDGE. A SHORTWAVE TRANSLATING THROUGH MEAN TROUGH WILL PUSH A COLD FRONT THROUGH THE REGION OVER THE WEEKEND. TIMING IS STILL NOT NAILED DOWN AS TREND IS TO PUSH THE FRONT THROUGH QUICKER THAN PREVIOUSLY FORECAST. INCHED POPS FORWARD A BIT...PLACING MAX CHANCES ON SAT/SAT NIGHT TIME FRAME. CONTINUED POPS INTO SUN WITH TROUGH AXIS STILL IN THE VICINITY. OUR FIRST IN A WHILE CLEAN/DRY HIGH PRESS SLIDES INTO THE OHIO VALLEY FOR MON/TUE. REASONABLE TEMPERATURES THROUGH THE ENTIRE PERIOD WITH MODERATING MOISTURE AND TEMPS BY TUE WITH RETURN FLOW. .PREV DISCUSSION... 1159 AM EDT TUE JUL 13 2004 CLOUDS HAVE BEEN MORE PREVALENT THAN EARLIER ANTICIPATED AND HAVE HINDERED THE RISE IN TEMPS. STILL THINK THAT THE CLOUDS WILL START TO MIX OUT AS TEMPS WARM THIS AFTERNOON...WHICH IN TURN WILL ALLOW STRONGER WARMING. EVEN SO...WILL CUT BACK 1ST PERIOD HIGHS SLIGHTLY IN MOST AREAS DUE TO REDUCTION IN SUNSHINE WHICH HAS ALREADY OCCURRED. DESPITE CONSIDERABLE INSTABILITY THIS AFTERNOON...WARM MID LEVEL TEMPS SHOULD KEEP US CAPPED. WITH ISOLATED MORNING DEEP CONVECTION LONG GONE...THE THREAT OF PRECIP FOR THE REST OF THE DAY IS BELOW 20 PERCENT AND IT IS NO LONGER MENTIONED IN THE 1ST PERIOD. THE THREAT OF SEVERE WEATHER STILL EXISTS FOR LATE TONIGHT INTO EARLY WEDNESDAY...AND HAVE OPTED TO NOW MAKE A MENTION OF WIND AND HAIL POTENTIAL IN THE FORECAST. 300 AM EDT TUE JUL 13 2004 MAIN FOCUS FOR THIS MORNING/S FORECAST INVOLVED THE POTENTIAL IMPACT OF STRONG UPPER LEVEL SHORTWAVE SEEN ON WATER VAPOR SAT PIX ACROSS SOUTHERN CANADA EARLY THIS MORNING. FIRST...WIDELY SCATTERED SHRA/TSRA CONTINUES TO RE-DEVELOP AHEAD OF WEAK UPPER LEVEL SHORTWAVE TROF ACROSS THE OHIO VALLEY...AND MOVES SOUTH IN DIFFLUENT 1000-500MB THICKNESS PATTERN. EXPECT WIDELY SCATTERED TSRA TO CONTINUE INTO THE MORNING UNTIL UPPER WAVE PASSES. THEREFORE...WILL INTRODUCE SMALL POPS TODAY TO ACCOUNT OF THIS ACTIVITY. OTHERWISE...GOOD WAA PATTERN DEVELOPS TODAY AND WITH W/NW MID/UPPER LEVEL FLOW...FORECAST SOUNDINGS DRY OUT ABOVE 6000FT THIS AFTERNOON. SO WHILE THE AIRMASS WILL BE QUITE UNSTABLE THIS AFTERNOON...WITH 850-700MB WARMING AND LACK OF FOCUS FEEL MOST LOCATIONS WILL BE DRY THIS AFTERNOON. BIGGEST WEATHER STORY WILL BE THE HEAT WITH DEWPOINTS IN THE LOWER 70S AND HIGHS FROM THE UPPER 80S TO LOWER 90S...HEAT INDEX VALUES WILL REACH BETWEEN 95-100 DEGREES TODAY. WILL HIGHLIGHT THIS IN THIS MORNING/S HAZARDOUS WEATHER OUTLOOK. TONIGHT..AS THE STRONG UPPER SHORTWAVE PUSHES EAST INTO THE GREAT LAKES...AN IMPRESSIVE 80+ KT UPPER JET PUSHES INTO THE MISSISSIPPI VALLEY...PLACING EASTERN KENTUCKY IN A AREA OF STRONG UPPER DIVERGENCE AFTER 06Z. WITH FORECAST SOUNDING SHOWING STRONG UNIDIRECTIONAL FLOW AND MID LEVEL WINDS IN EXCESS OF 40 KTS... DAMAGING WINDS ARE POSSIBLE WITH THUNDERSTORMS TONIGHT. THIS SEVERE WEATHER THREAT CONTINUES EARLY WEDNESDAY...UNTIL THE SURFACE FRONT PASSES BY 18Z. DESPITE VERY WARM 850MB TEMPS PRIOR TO FRONTAL PASSAGE...LEANED TOWARD COOLER GUIDANCE NUMBERS FOR HIGHS DUE TO ANTICIPATED CLOUD COVER FROM OVERNIGHT CONVECTION. MUCH COOLER WEATHER EXPECTED BEHIND THE FRONT ON THURSDAY WHICH PREVIOUS FORECAST HAD WELL HANDLED. NO CHANGES MADE BEYOND THURSDAY. && .JKL...WATCHES/WARNINGS/ADVISORIES...NONE. && HAL/KO
Hazardous weather outlook, Jul 13, 6:10 PM EDT, 5 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 610 PM EDT TUE JUL 13 2004 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-141000- BATH KY-BELL KY-BREATHITT KY-CLAY KY-ELLIOTT KY-ESTILL KY-FLEMING KY- FLOYD KY-HARLAN KY-JACKSON KY-JOHNSON KY-KNOTT KY-KNOX KY-LAUREL KY- LEE KY-LESLIE KY-LETCHER KY-MAGOFFIN KY-MARTIN KY-MCCREARY KY- MENIFEE KY-MONTGOMERY KY-MORGAN KY-OWSLEY KY-PERRY KY-PIKE KY- POWELL KY-PULASKI KY-ROCKCASTLE KY-ROWAN KY-WAYNE KY-WHITLEY KY- WOLFE KY- 610 PM EDT TUE JUL 13 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY. .DAY ONE...TONIGHT. THERE IS A CHANCE OF A SIGNIFICANT AREA OF THUNDERSTORMS TO ARRIVE FROM THE NORTHWEST AFTER DARK TONIGHT. THESE STORMS WILL HAVE THE POTENTIAL TO PRODUCE DAMAGING WIND...LARGE HAIL AND HEAVY RAIN AS THEY TRACK SOUTHEAST ACROSS THE AREA. THERE IS ALSO AN ISOLATED RISK FOR TORNADOES. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THUNDERSTORMS ARE POSSIBLE WEDNESDAY MORNING AND SOME OF THOSE STORMS MAY BE SEVERE...PRODUCING DAMAGING WIND OR LARGE HAIL. THUNDERSTORMS ARE AGAIN POSSIBLE SATURDAY NIGHT...SUNDAY AND MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT AND EARLY WEDNESDAY. HEINLEIN
In the hours before
Local storm report, Jul 13, 11:08 PM EDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1108 PM EDT TUE JUL 13 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1055 PM TSTM WND DMG 1 SE OTTOWA 37.35N 84.44W
07/13/2004 ROCKCASTLE KY LAW ENFORCEMENT
REPORTED BY DISPATCH. TREES DOWN AT INTERSECTION OF
HIGHWAYS 1650 AND 70.
&&
BEWLocal storm report, Jul 13, 11:20 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1120 PM EDT TUE JUL 13 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1030 PM TSTM WND DMG QUAIL 37.33N 84.45W
07/13/2004 ROCKCASTLE KY LAW ENFORCEMENT
TREES DOWN ON HIGHWAY 618 WEST AND ON HIGHWAY 70 AT THREE
MILE MARKER. POWER LINES ALSO DOWN.
&&
BEWLocal storm report, Jul 13, 11:26 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1126 PM EDT TUE JUL 13 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1100 PM FUNNEL CLOUD WHITLEY CITY 36.72N 84.48W
07/13/2004 MCCREARY KY LAW ENFORCEMENT
POSSIBLE FUNNEL CLOUD.
&&
BEWLocal storm report, Jul 13, 11:32 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1132 PM EDT TUE JUL 13 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1122 PM TSTM WND DMG MONTICELLO 36.84N 84.85W
07/13/2004 WAYNE KY LAW ENFORCEMENT
TREES AND POWER LINES DOWN IN MONTICELLO AREA AND
NORTHERN PART OF WAYNE COUNTY.
&&
BEWLocal storm report, Jul 13, 11:37 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1137 PM EDT TUE JUL 13 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1119 PM FUNNEL CLOUD MANCHESTER 37.15N 83.77W
07/13/2004 CLAY KY LAW ENFORCEMENT
FUNNEL CLOUD REPORTED OVER HAL ROGERS PARKWAY NEAR
MANCHESTER.
&&
BEWLocal storm report, Jul 13, 11:53 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1153 PM EDT TUE JUL 13 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1135 PM TSTM WND GST 2 S BEATTYVILLE 37.55N 83.71W
07/13/2004 60 MPH LEE KY PUBLIC
&&
BEWThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 9:43 PM EDT | Severe Thunderstorm Warning | JKL | Pulaski, Wayne | 77 min |
| Jul 13, 9:54 PM EDT | Severe Thunderstorm Warning | JKL | Rockcastle | 66 min |
| Jul 13, 10:10 PM EDT | Severe Thunderstorm Warning | JKL | Estill, Jackson | 80 min |
| Jul 13, 10:28 PM EDT | Severe Thunderstorm Warning | JKL | Laurel, McCreary, Whitley | 77 min |
| Jul 13, 10:42 PM EDT | Severe Thunderstorm Warning | JKL | Lee | 78 min |
| Jul 13, 10:55 PM EDT | Severe Thunderstorm Warning | JKL | Clay, Knox | 80 min |
| Jul 13, 11:06 PM EDT | Severe Thunderstorm Warning | JKL | Leslie | 84 min |
| Jul 13, 11:18 PM EDT | Severe Thunderstorm Warning | JKL | Breathitt | 72 min |
| Jul 13, 11:23 PM EDT | Tornado Warning | JKL | Clay | 37 min |
| Jul 13, 11:56 PM EDT | Severe Thunderstorm Warning | JKL | Perry | 49 min |
| Jul 14, 12:20 AM EDT | Severe Thunderstorm Warning | JKL | Letcher | 40 min |
| Jul 14, 3:38 AM EDT | Severe Thunderstorm Warning | JKL | Pulaski | 52 min |
| Jul 14, 7:58 AM EDT | Severe Thunderstorm Warning | JKL | Wayne | 47 min |
| Jul 14, 8:09 AM EDT | Severe Thunderstorm Warning | JKL | McCreary | 66 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.